Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 694, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 2003, 6:17 PM CDT for Garvin County, Grady County, Stephens County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 10, 2003, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Garvin County, OK, Grady County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3927 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 102317 SVROKC OKC049-051-137-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 617 PM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRADY COUNTY IN CENTRAL OKLAHOMA WESTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA NORTHERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA * UNTIL 700 PM CDT * AT 617 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BRADLEY...MOVING SOUTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BRADLEY...BRAY AND LINDSAY WINDS TO 65 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3490 9762 3488 9787 3455 9797 3451 9757 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:44 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 10, 3:44 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 344 PM CDT SUN AUG 10 2003 CONVECTION OVER NE OK SHOULD CONTINUE TO ROLL SE TONIGHT. ASSOCIATED OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SW INTO NW/CENTRAL/SCENTRAL OK AND MAY FOCUS ADDITIONAL DEVELOPMENT THIS EVENING. THIS BOUNDARY MAY LINGER INTO MON. ALSO INDICATIONS THAT ANOTHER MCS WILL ORGANIZE OVER IA THIS AFTERNOON/EVENING AND DROP S OR PERHAPS SSW...THUS POSSIBLY AFFECTING E PART OF AREA LATE TONIGHT INTO MON. HIGHEST POPS ACROSS E HALF OF CWA TONIGHT AND MON. WILL CONTINUE TO BROADBRUSH AREA W/LOW POPS MON NIGHT THRU TUE NIGHT AS UPPER FLOW BEGINS TO VEER TO MORE NE IN RESPONSE TO CLOSED LOW DEVELOPMENT OVER MID MS VALLEY AREA. MED RANGE MODELS NOW IN BETTER AGREEMENT THAT THIS LOW WILL DROP SW INTO S PLAINS BY MIDWEEK. CONFIDENCE HAS INCREASED ENOUGH TO RAISE POPS TO 30-40 PCT RANGE WED INTO THU...WITH HIGHER POPS NEAR AND E OF THE LOW WHERE FORCING AND MID-LEVEL MOISTURE TYPICALLY ARE MORE FAVORABLE IN ASSOCIATION WITH RETROGRADING SYSTEMS OF THIS TYPE. FORECAST BECOMES MORE PROBLEMATIC LATE IN WEEK DUE TO UNCERTAINTIES REGARDING WHAT THIS SYSTEM WILL DO ONCE IT REACHES THE TX/OK AREA. 12Z GFS HAS TAKEN OFF IN A WHOLE NEW DIRECTION - WEST - AS IT DEPARTS FROM ALL OTHER MED-RANGE MODELS AND KEEPS THE SYSTEM ROLLING W ALL THE WAY INTO AZ BY FRI MORNING. THIS SOLUTION WOULD HAVE MERIT IF THE UPPER HIGH OVER MT INDEED WERE TO BUILD TO 602 DM. AT THIS POINT WE ARE HIGHLY SKEPTICAL OF BOTH THE 602 HIGH AND THE CONTINUED RETROGRESSION...DUE IN NO SMALL PART TO THE RADICAL DEPARTURE OF THIS SOLUTION FROM ALL OTHER MODELS... INCLUDING PRIOR GFS RUNS. THUS WE ARE LEANING TOWARD THE CONSENSUS OF THE OTHER MODELS...WHICH IS TO STALL THE SYSTEM OVER THE CENTRAL/S HIGH PLAINS THU AND EJECT IT BACK E OF THE AREA BY SAT. THUS WILL CONTINUE WITH A DECREASING TREND IN POPS INTO FRI...AND KEEP SAT-SUN DRY. TEMPS SHOULD TREND DECIDEDLY TOWARD THE COOL SIDE FOR MID AUGUST AS A RATHER SIZEABLE SURFACE RIDGE BUILDS S/SW INTO THE CENTRAL/S PLAINS. N-NE FLOW THRU A DEEP LAYER WILL RESULT IN RELATIVELY COOL AND DRY CONDITIONS...TRENDING TOWARD COOL AND MORE MOIST BY MID-LATE WEEK AS LOW AND MID-LEVEL FLOW ABOVE BOUNDARY LAYER VEERS TO MORE E/SE. CLOUD COVER ALSO LIKELY TO CONTRIBUTE TO LOWER DAYTIME TEMPS...ESPECIALLY INTO WED-THU AS UPPER LOW MOVES INTO THE AREA. TRENDING TEMPS BACK UP CLOSER TO CLIMO SAT-SUN. OKC 70 89 67 88 / 40 30 20 20 HBR 70 91 66 90 / 30 30 20 20 SPS 72 91 69 91 / 30 30 20 20 GAG 65 89 61 88 / 20 20 20 20 PNC 70 89 64 88 / 40 30 20 20 DUA 72 88 67 89 / 40 30 20 20 FORECAST ID = 24 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Aug 10, 11:55 AM CDT, 6 hours 22 minutes before
OKZ004>048-050>052-TXZ083>090-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID EVENING
THROUGH THE OVERNIGHT HOURS ACROSS PORTIONS OF OKLAHOMA. NO SEVERE
WEATHER IS EXPECTED OVER WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
CHEROKEE...TO YUKON...TO ARDMORE AND TISHOMINGO.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
EVENING THROUGH EARLY MONDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS FROM THIS EVENING UNTIL EARLY MONDAY MORNING.
DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS
SOUTHEASTERN KANSAS INTO FAR NORTHEAST OKLAHOMA. OUTFLOW FROM THESE
STORMS COULD MOVE INTO PORTIONS OF NORTH CENTRAL OKLAHOMA THIS
AFTERNOON PROVIDING A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL OKLAHOMA WOULD
THEN MOVE SOUTH AFFECTING PORTIONS OF CENTRAL OKLAHOMA LATE THIS
AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS THAT
DEVELOP ACROSS THE AREA THIS AFTERNOON.
HOWEVER...THE ANTICIPATED THUNDERSTORM ACTIVITY THAT COULD BRING A
ROUND OF SEVERE WEATHER TO THE REGION IS MOST LIKELY TO OCCUR FROM
MID EVENING THROUGH THE OVERNIGHT HOURS. THESE STORMS WOULD DEVELOP
NORTH OF OKLAHOMA... ORGANIZE INTO A COMPLEX OF STRONG TO SEVERE
STORMS...AND MOVE SOUTH ACROSS PORTIONS OF CENTRAL AND EASTERN
OKLAHOMA LATE THIS EVENING AND OVERNIGHT. THE MAIN IMPACT FROM ANY
SEVERE THUNDERSTORMS IS EXPECTED TO BE DAMAGING WINDS
GUSTS...POSSIBLY AS HIGH AS 70 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS AN UPPER LEVEL STORM SYSTEM MOVES SLOWLY OVER THE
REGION.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
30In the hours before
Special weather statement, Aug 10, 3:49 PM CDT, 2 hours 28 minutes before
OKZ025-026-030-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 349 PM CDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...OKLAHOMA AND POTTAWATOMIE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF HARRAH AT 349 PM CDT...MOVING SOUTH AT 30 MPH. WIND GUST OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.
Local storm report, Aug 10, 4:13 PM CDT, 2 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT SUN AUG 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM JONES OK WIND DAMAGE
08/10/03 OKLAHOMA 3 INCH TREE LIMBS DOWN ON
HIWASSEE REPORTED BY
SPOTTERLocal storm report, Aug 10, 4:42 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN AUG 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0439 PM 1 S LITTLE AXE OK 70 MPH WIND GUST
08/10/03 CLEVELAND ESTIMATED BY PARK RANGERSpecial weather statement, Aug 10, 5:31 PM CDT, 46 minutes before
OKZ027-028-040>042-047-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 531 PM CDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY...JOHNSTON... MCCLAIN...MURRAY AND PONTOTOC COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHWEST OF BLANCHARD TO FITTSTOWN AT 531 PM CDT...MOVING SOUTH AT 30 MPH. THESE STORMS WILL PRODUCE WINDS OF 35 TO 45 MPH...BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
Special weather statement, Aug 10, 6:03 PM CDT, 14 minutes before
OKZ027-028-040-102315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 603 PM CDT SUN AUG 10 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY AND MCCLAIN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR ALEX AT 603 PM CDT...MOVING SOUTH AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH ALONG WITH VERY HEAVY DOWNPOURS. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:01 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 44 min |
| Aug 10, 4:47 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.